Utah, 2005

Flood in Utah, March 23, 2005

March 23, 2005 · NWS SLC · 1 event in 1 county or zone

Heavy rainfall during 18-26th episode washed out a temporary access road to Gunlock. Repair estimate per Washington Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rainfall during 18-26th episode washed out a temporary access road to Gunlock. Repair estimate per Washington Co. Emergency Services Mgr.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 23, 10:00 AM MST, 0 minutes earlier.

Area forecast discussion, Mar 23, 10:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MST WED MAR 23 2005

.SYNOPSIS...A COLD AND MOIST UPPER LOW WILL REMAIN OVER THE WESTERN
STATES THROUGH FRIDAY. HIGH PRESSURE WILL RETURN SATURDAY.

&&

.DISCUSSION...WELL DEFINED SHORTWAVE EXTENDING FROM WEST CENTRAL NV
TO EXTREME SOUTHWEST UT SLIDING NORTHEAST TODAY. VORTICITY MAX
RECENTERING JUST SOUTHWEST OF DELTA SHOULD KEEP MUCH OF NORTH
CENTRAL UT UNDER VERY GOOD LIFT TODAY. ACTIVITY OVER THE SOUTHWEST
WILL GRADUALLY TAPER OFF ONCE THE TROF AXIS MOVES PAST.  CURRENT
PACKAGE HAS THIS HANDLED QUITE WELL BUT MAY DO AN UPDATE FOR
SOUTHWEST UT A LITTLE LATER TO REFLECT MORE OF A SCATTERED
CONVECTION PATTERN IN THE AFTERNOON.  PLAN TO KEEP THE WINTER STORM
WARNING GOING EVEN IN THE SOUTHERN MOUNTAINS THIS AFTERNOON.

EXPECT TO EXTEND THE WARNING OVER THE NORTHERN MOUNTAINS FOR TONIGHT
AS THE WESTERLY FLOW AFTER THE TROF PASSAGE LATE THIS AFTERNOON
SHOULD KEEP GOOD PRECIP GOING OVER MOST OF THE NORTH AT LEAST
THROUGH THE EVENING HOURS AND POSSIBLY MOST OF THE NIGHT.

THE LOW ALONG THE NORTHWEST COAST BEGINS TO SLIDE EAST TOMORROW AS
ANOTHER SOUTHERN BRANCH SHORTWAVE SLIDES ACROSS SOUTHERN CA. THE
EASTWARD MOVEMENT OF THE LOW RESULTS IN A COLD FRONT PUSHING
SOUTHEAST ACROSS THE AREA.  THIS MAY BE MORE OBVIOUS IN THE LOW
LEVEL TEMPERATURE FIELDS THAN IN THE SURFACE PATTERN. BUT IT SERVES
AS A FOCUS FOR A BROAD BAND OF HEAVIER PRECIP OVER CENTRAL UT
STARTING LATE TOMORROW INTO EARLY FRIDAY AS A NEGATIVE TILT TROF
AXIS SLIDES ACROSS THE AREA.

THEN SOMEWHAT OF A BREAK LATE FRIDAY NIGHT/SATURDAY UNDER A DRIER
NORTHWEST FLOW AHEAD OF A SHORTWAVE RIDGE AXIS THAT CROSSES OUR AREA
EARLY SUNDAY.  FOLLOWING THE RIDGE AXIS A MOIST WESTERLY FLOW
SPREADS ACROSS THE NORTH WHILE WAITING FOR THE NEXT TROF TO MOVE IN
DURING THE EARLY PART OF THE WEEK.  SOME DISAGREEMENT IN THE MEDIUM
RANGE MODELS ABOUT THE AMPLITUDE OF THE PATTERN NEXT WEEK. THE GFS
SHOWS A FAST LOW AMPLITUDE PATTERN WITH THE NEXT SHORTWAVE ALREADY
CROSSING THE COAST SUNDAY EVENING WHILE THE EUROPEAN MODELS HAVE A
HIGHER AMPLITUDE TROF STILL OUT AROUND 135-140W AT THAT TIME.

12Z GFS JUST GETTING TO THAT TIME FRAME BUT IT LOOKS LIKE IT WILL
END UP SOMEWHERE BETWEEN ITS EARLIER IDEAS AND THE ECMWF SOLUTION
WITH AN INITIAL SHORTWAVE RACING PAST LATE SUNDAY NIGHT WITH A
SOMEWHAT SHARPER SHORTWAVE DIGGING INTO THE GREAT BASIN ABOUT MONDAY
NIGHT.  WILL PROBABLY BEEF UP THE PACKAGE A LITTLE FOR THE TUESDAY
TIME FRAME BUT WILL WAIT AND SEE THE 12Z EUROPEAN MODELS BEFORE
MAKING A FINAL DECISION.

&&

.HYDRO...WIDESPREAD PRECIP ABOUT OVER FOR EXTREME SOUTHWEST UT GUT
SCATTERED SHOWERS WILL REDEVELOP THIS AFTERNOON. DONT EXPECT ANY OF
THE MAINSTREAM CHANNELS TO GET HIGH ENOUGH TO CAUSE ANY SIGNIFICANT
PROBLEMS.  THE SANTA CLARA PROBABLY WONT RISE MUCH MORE WHILE THE
VIRGIN WILL PROBABLY STILL SEE SMALL RISES THROUGH LATE AFTERNOON.

&&

.AVIATION...NONE.  SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FOR ALL UTAH MOUNTAINS THRU THIS
     AFTERNOON...UTZ007>010-017-018.
     SNOW ADVISORY WASATCH MOUNTAIN VALLEYS THROUGH 01Z.
WY...SNOW ADVISORY THROUGH 01Z.
ID...WINTER STORM WARNING FOR SERN ID MOUNTAINS THRU THIS
     AFTERNOON...IDZ025.

&&

SANDERS
Hazardous weather outlook, Mar 23, 5:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MST WED MAR 23 2005

IDZ024-025-UTZ001>021-WYZ021-241400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
530 AM MST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SNOW AND STRONG WINDS WILL CONTINUE IN THE MOUNTAINS TODAY.
SIGNIFICANT SNOWFALL IS ALSO POSSIBLE IN THE WASATCH MOUNTAIN
VALLEYS AND IN SOUTHWEST WYOMING.

THE WIND AND SNOW WILL TAPER OFF TONIGHT...ALTHOUGH LOCALLY HEAVY
SNOW SHOWERS COULD PERSIST THROUGH THE NIGHT. PLEASE SEE THE LATEST
WINTER WEATHER STATEMENT...SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE AT TIMES THROUGH FRIDAY IN THE MOUNTAINS AND
HIGHER VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Mar 23, 8:52 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
852 AM MST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     ST. GEORGE              37.08N 113.58W
03/23/2005  0 MPH            WASHINGTON         UT   AWOS

&&

DUNN
Local storm report, Mar 23, 8:52 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
852 AM MST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     ST. GEORGE              37.08N 113.58W
03/23/2005  70 MPH            WASHINGTON         UT   AWOS

&&

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Utah'S Dixie and Zion National Park

When
March 23, 10:00 AM MST to 11:59 PM MST
Where
Utah'S Dixie and Zion National Park forecast zone
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -109.667

Access road washed out

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443153.